Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 258, NWS Midland/Odessa, TX

September 25, 20174 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 25, 2017, 5:26 PM CDT for 4 counties in Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2017, 5:26 PM CDT (22:26 UTC)
Expired
Sep 25, 2017, 6:30 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Andrews County, TX, Ector County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 5:50 PM CDTTSTM WND DMG8 S Andrews, TXA FEW TELEPHONE POLES BLOWN DOWN AND PENNY SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

940 
WUUS54 KMAF 252226
SVRMAF
TXC003-135-317-329-252330-
/O.NEW.KMAF.SV.W.0258.170925T2226Z-170925T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
526 PM CDT MON SEP 25 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ector County in western Texas...
  Southeastern Andrews County in western Texas...
  Northwestern Midland County in western Texas...
  West central Martin County in western Texas...

* Until 630 PM CDT

* At 526 PM CDT, a severe thunderstorm was located 11 miles southwest
  of Andrews, moving east at 25 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Odessa, Andrews, Mission Dorado, Odessa Schelemeyer Field, North
  Cowden and Andrews County Airport.

This includes Interstate 20 between mile markers 122 and 122.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3211 10284 3234 10273 3238 10217 3187 10228
TIME...MOT...LOC 2226Z 275DEG 23KT 3219 10267 

HAIL...1.50IN
WIND...70MPH
 
$$

80
1 follow-up statement
126 
WWUS54 KMAF 252307
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
607 PM CDT MON SEP 25 2017

TXC317-252314-
/O.CAN.KMAF.SV.W.0258.000000T0000Z-170925T2330Z/
Martin TX-
607 PM CDT MON SEP 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MARTIN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the area. Therefore, the warning has been cancelled.

LAT...LON 3220 10221 3187 10228 3211 10284 3233 10259
      3238 10221
TIME...MOT...LOC 2304Z 274DEG 18KT 3218 10243 

$$

TXC003-135-329-252330-
/O.CON.KMAF.SV.W.0258.000000T0000Z-170925T2330Z/
Ector TX-Andrews TX-Midland TX-
607 PM CDT MON SEP 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN ECTOR...SOUTHEASTERN ANDREWS AND NORTHWESTERN
MIDLAND COUNTIES...

At 604 PM CDT, a severe thunderstorm was located 11 miles southeast 
of Andrews, moving east at 20 mph. Received a report of penny sized 
hail and a few telephone poles were blown down eight miles south of 
Andrews at 5:50 pm CDT.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Odessa, Andrews, Mission Dorado, Odessa Schelemeyer Field, North
Cowden and Andrews County Airport.

This includes Interstate 20 between mile markers 122 and 122.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3220 10221 3187 10228 3211 10284 3233 10259
      3238 10221
TIME...MOT...LOC 2304Z 274DEG 18KT 3218 10243 

HAIL...1.00IN
WIND...70MPH
 
$$

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:25 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 25, 3:25 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
325 PM CDT Mon Sep 25 2017

.DISCUSSION...

WV imagery shows the upper trough has moved NE over the past 24
hours, and is now centered over SE MT. This is still scheduled to
move into Canada by 00Z Wed, at which time a secondary trough will
be taking its place over srn NV.  This will maintain SW flow aloft
over West Texas and Southeast New Mexico at least until the weekend.
To the far south, T.S. Pilar is just entering the Gulf of CA, and
with a little luck, some of its tropical moisture will get entrained
into the SW flow into the region.

Of more immediate concern is a cold front that has just entered the
NW Texas Panhandle.  Models are in general agreement in bringing it
into the nrn zones by 12Z Tuesday, and thru KMAF around 20Z.  Cloud
cover should keep the front from stalling diurnally, and convection
to the north may give an assist driving it south.  Models suggest
gap winds may be a problem thru KGDP Tuesday night, we've issued a
wind watch for this.  Isentropic lift will begin increasing Tuesday,
especially over the NE zones. Ensembles indicate anomalous PWATs of
2 std devs or better running just left of central Texas, up thru the
Panhandle, coincident w/a low-lvl theta-e ridge, all of which should
help maximize rainfall potential efficiency.  To top it all of,
models put the RR quadrant of a 250mb jet streak over the region
much of the day Tuesday.  For all these reasons, we've issued a
Flash Flood Watch for the eastern half of the CWA beginning tonight,
and continuing thru 12Z Thursday, as soils saturate and the pattern
won't change much thru then. This will alleviate confusion, rather
than issuing new FFAs every 12-24 hrs.  Further shifts can expand
westward if the situation warrants.

Thursday or so, the secondary trough begins ejecting up thru the
Rockies, w/upper flow transitioning from SW to zonal over the
weekend.  This will result in POPs gradually tapering off,
especially Sun/Mon.  Temps will try to rebound by then, but should
stay just below normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  75  61  68 /  70  90  90  80
Carlsbad                       62  77  59  65 /  40  70  70  70
Dryden                         71  79  68  75 /  60  60  80  60
Fort Stockton                  67  79  62  70 /  30  60  90  80
Guadalupe Pass                 60  71  55  61 /  30  50  60  50
Hobbs                          62  72  56  62 /  60  70  70  80
Marfa                          58  78  57  69 /  40  50  60  50
Midland Intl Airport           67  75  61  67 /  50  80  80  80
Odessa                         67  75  60  67 /  50  70  80  80
Wink                           66  78  61  69 /  30  70  80  80

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch from 7 PM CDT this evening through Thursday
     morning for Andrews-Big Bend Area-Borden-Crane-Dawson-Ector-
     Gaines-Glasscock-Howard-Martin-Midland-Mitchell-Pecos-
     Reagan-Scurry-Terrell-Upton-Ward-Winkler.

     High Wind Watch from Tuesday evening through Wednesday morning
     for Guadalupe Mountains.

&&

29/44
Hazardous weather outlook, Sep 25, 2:11 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 PM CDT Mon Sep 25 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
211 PM CDT Mon Sep 25 2017 /111 PM MDT Mon Sep 25 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will continue across the region today and tonight
especially along and east of a Hobbs to Alpine line. Locally heavy
rainfall and flash flooding will be the main concerns with these
storms and a flash flood watch is in effect. A few strong to severe
storms will also be possible with large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms are expected again Tuesday and Wednesday. Locally
heavy rainfall that could result in flash flooding will be the main
concern. A flash flood watch is in effect through Thursday morning.

Strong gap winds are also possible through Guadalupe Pass Tuesday
night. A high wind watch is in effect.

.SPOTTER INFORMATION STATEMENT...

There is a low probability of spotter activation this afternoon or
evening mainly over the Trans Pecos.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Sep 25, 2:58 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
158 PM MDT MON SEP 25 2017

NMZ034-252045-
Southern Lea County NM-
158 PM MDT MON SEP 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA COUNTY UNTIL 245
PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Jal, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 10343 3227 10356 3245 10324 3221 10308
TIME...MOT...LOC 1958Z 241DEG 7KT 3223 10340

29
Special weather statement, Sep 25, 3:34 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
334 PM CDT MON SEP 25 2017

NMZ028-TXZ058-252130-
Eddy County Plains NM-Reeves County and Upper Trans Pecos TX-
334 PM CDT MON SEP 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY...NORTHWESTERN
REEVES AND NORTHEASTERN CULBERSON COUNTIES UNTIL 430 PM CDT/330 PM
MDT/...

At 333 PM CDT/233 PM MDT/, Doppler radar was tracking a strong
thunderstorm 23 miles south of Whites City, or 24 miles west of Orla,
moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Eddy...northwestern Reeves and northeastern Culberson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3172 10435 3185 10443 3205 10427 3202 10402
      3175 10403
TIME...MOT...LOC 2033Z 232DEG 11KT 3183 10432

67
Special weather statement, Sep 25, 4:09 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
409 PM CDT MON SEP 25 2017

TXZ058-252145-
Reeves County and Upper Trans Pecos TX-
409 PM CDT MON SEP 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL REEVES COUNTY UNTIL
445 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Verhalen, or 16 miles south of Pecos, moving north at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pecos, Toyah Lake and B F Goodrich Testing Track.

This includes Interstate 20 between mile markers 42 and 47.

LAT...LON 3144 10350 3143 10346 3142 10345 3143 10344
      3139 10325 3137 10319 3137 10315 3136 10314
      3137 10308 3136 10303 3126 10311 3108 10335
      3114 10349
TIME...MOT...LOC 2108Z 200DEG 15KT 3118 10343

10
Special weather statement, Sep 25, 4:40 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
440 PM CDT MON SEP 25 2017

TXZ050-060-061-252245-
Andrews TX-Ector TX-Winkler TX-
440 PM CDT MON SEP 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR...WESTERN
ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 545 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Frankel City, or 15 miles southeast of Eunice,
moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Frankel City.

LAT...LON 3209 10305 3243 10305 3250 10262 3200 10261
TIME...MOT...LOC 2139Z 273DEG 18KT 3228 10298

80
Special weather statement, Sep 25, 4:46 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
446 PM CDT MON SEP 25 2017

TXZ058-059-252245-
Loving TX-Reeves County and Upper Trans Pecos TX-
446 PM CDT MON SEP 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND CENTRAL
LOVING COUNTIES UNTIL 545 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orla, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Orla, Mentone and Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3184 10393 3191 10350 3172 10349 3165 10357
      3165 10361 3164 10359 3163 10358 3160 10362
      3170 10395
TIME...MOT...LOC 2145Z 274DEG 18KT 3175 10386

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 6:14 AM CDTAreal Flood AdvisoryMAFCulberson3 hr
Sep 25, 7:07 AM CDTAreal Flood AdvisoryMAFReagan, Upton3 hr
Sep 25, 2:58 PM CDTSpecial Weather StatementMAFLoving47 min
Sep 25, 3:26 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more59 hr
Sep 25, 3:26 PM CDTHigh Wind WatchMAF23 hr
Sep 25, 3:34 PM CDTSpecial Weather StatementMAF56 min
Sep 25, 3:40 PM CDTSevere Thunderstorm WarningMAFAndrews65 min
Sep 25, 3:50 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves55 min
Sep 25, 4:09 PM CDTSpecial Weather StatementMAFWard36 min
Sep 25, 4:34 PM CDTSevere Thunderstorm WarningMAFReeves, Ward56 min
Sep 25, 4:40 PM CDTSpecial Weather StatementMAFAndrews65 min
Sep 25, 4:46 PM CDTSpecial Weather StatementMAFLoving59 min
Sep 25, 4:56 PM CDTTornado WarningMAFAndrews, Ector34 min
Sep 25, 5:18 PM CDTSevere Thunderstorm WarningMAFWard, Winkler57 min
Sep 25, 6:26 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 25, 6:34 PM CDTSpecial Weather StatementMAFMartin26 min
Sep 25, 6:59 PM CDTSpecial Weather StatementMAFWard61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.